Minnesota, 2018

Flooding in Minnesota, April 20 to 26, 2018

April 20 to 26, 2018 · NWS FSD · 5 events in 3 counties and zones

Much of the Big Sioux basin received from one to two inches of liquid equivalent in the week leading up to the more significant flooding, including snow melt moisture from the historic blizzard on April 14.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Much of the Big Sioux basin received from one to two inches of liquid equivalent in the week leading up to the more significant flooding, including snow melt moisture from the historic blizzard on April 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 20, 5:05 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 20, 5:05 PM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
605 PM CDT Fri Apr 20 2018

.SHORT TERM...(This evening through Saturday)
Issued at 152 PM CDT Fri Apr 20 2018

An abundance of cloud cover across the region today, but
temperatures are still reaching into the 40s and 50s.  The reason
for the cloud cover is an upper low moving into the Central Plains
this afternoon.  Generally, the most impactful weather will stay to
our south today.  That said, could see a few showers or sprinkles
move into the area this evening and continue into the overnight
hours.  QPF amounts will be on the light side.

The low will wobble across Kansas on Saturday, keeping an increased
amount of cloud cover over the local area on Saturday.  However,
conditions should remain dry, and temperatures will again climb into
the upper 40s and 50s.

.LONG TERM...(Saturday night through Friday)
Issued at 152 PM CDT Fri Apr 20 2018

The upper low moves far enough to the southeast to allow a return of
sunshine and more southerly flow on Sunday.  Temperatures for once
will climb up near their seasonal normals for the first time this
month.

Monday will be the best day we've had all month.  A light
southwesterly wind and warming low level temperatures will push
highs above normal and into the 60s in most every location. There
is a bit of concern about some low level cloud cover drifting
northward through the day, which could impact our highs slightly.

Medium range models are converging on a solution that brings a
progressive northern trough through the Plains on Tuesday.  This
trough will a frontal boundary through the area, early Tuesday,
with post frontal rainfall expected through the daytime hours.
Colder air will slowly rotate into this system by Tuesday evening,
but the timing of the cold air arrival will likely not lead to
any large changeover to snow.

Shortwave ridging moves through the region ahead of yet another fast
moving wave in the northern stream.  This will result in another dry
and warmer day on Wednesday. Temperatures may not quite reach normal
levels in the lower 60s however.   The next system in the forecast
moves through late Wednesday night into Thursday.  This system may
be more moisture starved given the lack of recovery time between the
system moving through on Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 558 PM CDT Fri Apr 20 2018

Hit or miss sprinkles or light rain showers are possible through
the evening and overnight hours. Otherwise, predominantly VFR
conditions are expected through the TAF period with mid level
clouds in place.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Kalin
Hazardous weather outlook, Apr 20, 4:05 PM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
505 PM CDT Fri Apr 20 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-212215-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
505 PM CDT Fri Apr 20 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Pipestone

When
April 20, 9:00 PM CST to April 26, 5:00 AM CST
Where
Pipestone County, 1.7 mi SW of Ihlen to 2.1 mi SW of Ihlen
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.900, -96.390

Snow melt and runoff from periods of heavier rainfall briefly produced minor flooding with impact to lowland agricultural areas and inundated several low water crossings near the Minnesota border. River levels reached 1.6 feet above flood stage on Split Rock Creek below Jasper (gage site JSPM5) on April 21.

Flood, Rock

When
April 20, 9:00 PM CST to April 26, 5:00 AM CST
Where
Rock County, 2.24 mi W of Jasper to 1.3 mi W of Jasper
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.849, -96.445

Snow melt and runoff from periods of heavier rainfall briefly produced minor flooding with impact to lowland agricultural areas and inundated several low water crossings near the Minnesota border. River levels reached 1.6 feet above flood stage on Split Rock Creek below Jasper (gage site JSPM5) on April 21.

Flood, Pipestone

When
April 22, 6:00 PM CST to 11:00 PM CST
Where
Pipestone County, 2.48 mi E of Airlie to 2.3 mi W of Pipestone
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.020, -96.400

Snow melt and runoff from periods of heavier rainfall briefly produced minor flooding with impact to lowland agricultural areas. River levels reached 0.2 feet above flood stage on Pipestone Creek at Pipestone (gage site PIPM5) on April 22.

Flood, Lincoln

When
April 23, 9:00 AM CST to 9:00 PM CST
Where
Lincoln County, 1.21 mi NW of Lake Benton to 2.57 mi N of Verdi
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.260, -96.320

Snow melt and runoff from periods of heavier rainfall briefly produced minor flooding with significant impact to lowland agricultural areas and inundated sections of the Flandreau golf course. River levels reached 1.1 feet above flood stage on Flandreau Creek near Flandreau (gage site FCRS2) on April 23.

Flood, Pipestone

When
April 23, 9:00 AM CST to 9:00 PM CST
Where
Pipestone County, 8.91 mi N of Cazenovia to 7.77 mi N of Cazenovia
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.197, -96.351

Snow melt and runoff from periods of heavier rainfall briefly produced minor flooding with significant impact to lowland agricultural areas and inundated sections of the Flandreau golf course. River levels reached 1.1 feet above flood stage on Flandreau Creek near Flandreau (gage site FCRS2) on April 23.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772104, 772105, 772103, 772101, 772102.